Thunderstorm Wind, Hancock
- When
- August 5, 6:19 PM EST
- Where
- Hancock County, Chester
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 40.620, -80.550
The public reported large tree limbs down.
Scattered thunderstorms developed ahead of a weak cold front late in the afternoon of the 5th. Isolated tree damage occurred in Columbiana county in Ohio, and Hancock county in West Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Scattered thunderstorms developed ahead of a weak cold front late in the afternoon of the 5th. Isolated tree damage occurred in Columbiana county in Ohio, and Hancock county in West Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 5, 2:40 PM EST, 3 hours 39 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 340 PM EDT FRI AUG 5 2016 .SYNOPSIS... A cold front should bring showers and thunderstorms as it moves through the region overnight. Dry and less humid weather is then expected for the rest of the weekend. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... A cluster of showers and storms focused in the srn zones is associated with a slow-moving shortwave trough that will continue its slow ewd progress into the evening. Precipitation with this wave is expected to wane as heating subsides early this evening. Additional showers and storms are developing along a pre-frontal trough in vicinity of KCLE, perhaps aided in part by increasing upper flow associated with an approaching shortwave trough. This convection is expected to advance into the nrn zones through early evening. All models do indicate an upswing in precipitation tonight as the pre-frontal trough advances across the region. Given the abundant, deep moisture, continued modest instability and eroding cap, some convection overnight is not out of the question despite the unfavorable timing. Convective feedback signals in the NAM suggests that QPE will not be as potent as suggested in that model. Any precipitation tonight will vacate the region by late tonight, with fog possible after its end owing to the lingering, very moist airmass prior to cold frontal passage. The system's cold front will move through late tonight/early tomorrow morning, which will have only a slight impact on temperatures as cold advection in its wake will not be strong. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/... Building high pressure should maintain the dry and less humid conditions through Monday as temperatures return to near seasonal levels. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... Ridging across the Eastern CONUS early in the week is progged to weaken and drift south by mid to late week. Shortwaves advancing across the northern periphery of the ridge should return chances for showers and thunderstorms to the region throughout the period, though timing uncertainty limits these to unmentionable slight to low chance numbers for now. The first of these shortwaves should move across western counties on Tuesday, with perhaps the best chance for rain coming on Friday. A return to above seasonal average temperatures is expected. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... Showers and storms will impact KMGW in the near term, but is expected to wane by early this evening as diurnal heating decreases and the associated shortwave trough exits slowly ewd. MVFR conditions have been observed in this convection, and this trend seems likely to continue. Additional, developing convection in vicinity KCLE is expected to move toward KFKL by late afternoon as upper-level flow increases with the approach of a shortwave trough. Elsewhere, convection will be isolated, with little clarity on where, if any, an impact might be noted. The nrn convection is expected to increase in coverage tonight as a pre-frontal trough advances sewd through the region. Broad coverage of showers and possible storms is expected along this boundary, but any restrictions ought not to fall below MVFR/patchy IFR conditions between 04-08Z. Residual fog in the post-convective regime may lead to restrictions late tonight through mid-morning. .OUTLOOK /SATURDAY THROUGH TUESDAY/... Restrictions are possible south of PIT Saturday morning with an exiting cold front. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. && KRAMAR/TGREEN
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PITTSBURGH PA 538 PM EDT FRI AUG 5 2016 OHZ039>041-PAZ007>009-013>015-020-WVZ001-062145- TUSCARAWAS-CARROLL-COLUMBIANA-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER- CLARION-BEAVER-HANCOCK- 538 PM EDT FRI AUG 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TONIGHT. A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING COULD PRODUCE DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ001-OHZ048>050-057>059-068-069-PAZ016-021>023-029-031-073>076- WVZ002>004-012-021-509>514-062145- GARRETT-COSHOCTON-HARRISON-JEFFERSON-MUSKINGUM-GUERNSEY-BELMONT- NOBLE-MONROE-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE- WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-BROOKE-OHIO- MARSHALL-WETZEL-MARION-MONONGALIA- RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON- EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER- 538 PM EDT FRI AUG 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KRAMAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 533 PM EDT FRI AUG 5 2016 OHZ041-052200- COLUMBIANA- 533 PM EDT FRI AUG 5 2016 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT CENTRAL COLUMBIANA COUNTY... AT 533 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LISBON...OR 8 MILES SOUTH OF SALEM...MOVING EAST AT 10 MPH. WIND GUSTS UP TO 55 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LISBON... GUILFORD LAKE STATE PARK... THIS STORM MAY INTENSIFY...SO MONITOR LOCAL RADIO OR TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4075 8092 4085 8087 4081 8067 4065 8075 TIME...MOT...LOC 2133Z 291DEG 8KT 4078 8084 KRAMAR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
630 PM EDT FRI AUG 5 2016
OHZ041-WVZ001-052300-
COLUMBIANA-HANCOCK-
630 PM EDT FRI AUG 5 2016
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHEASTERN COLUMBIANA AND NORTHWESTERN HANCOCK COUNTIES...
AT 630 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CALCUTTA...OR
NEAR WELLSVILLE...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS UP TO 55 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EAST LIVERPOOL... WELLSVILLE...
CALCUTTA... CHESTER...
NEWELL... LA CROFT...
GLENMOOR... BEAVER CREEK STATE PARK...
LAT...LON 4067 8075 4072 8067 4071 8056 4061 8055
4059 8069
TIME...MOT...LOC 2230Z 310DEG 13KT 4068 8069
KRAMARSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
659 PM EDT FRI AUG 5 2016
PAZ007-008-015-052330-
VENANGO-MERCER-CLARION-
659 PM EDT FRI AUG 5 2016
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN
WILL AFFECT EAST CENTRAL MERCER...VENANGO AND NORTHWESTERN CLARION
COUNTIES...
AT 656 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM NEAR FRANKLIN TO 8 MILES SOUTHWEST OF SUGARCREEK TO
NEAR GROVE CITY. MOVEMENT WAS EAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
OIL CITY... FRANKLIN...
SUGARCREEK... HASSON HEIGHTS...
STONEBORO... SENECA...
POLK... SANDY LAKE...
ROUSEVILLE... CLINTONVILLE...
COOPERSTOWN... KENNERDELL...
BARKEYVILLE... WOODLAND HEIGHTS...
UTICA... OIL CREEK STATE PARK...
CRANBERRY TOWNSHIP...
THIS INCLUDES INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 21
AND 40.
THIS LINE OF STORMS HAS PRODUCED UP TO 1.5 INCHES OF RAIN IN A HALF
HOUR NEAR STONEBORO. TORRENTIAL RAINFALL IS OCCURRING WITH THESE
STORMS AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.
LAT...LON 4146 7952 4144 7952 4144 7951 4134 7949
4118 7973 4119 8013 4131 8012 4142 7999
4150 7987 4154 7954
TIME...MOT...LOC 2256Z 264DEG 24KT 4138 7987 4131 7994 4122 8006
KRAMARSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
701 PM EDT FRI AUG 5 2016
OHZ041-PAZ020-WVZ001-052330-
COLUMBIANA-BEAVER-HANCOCK-
701 PM EDT FRI AUG 5 2016
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHEASTERN COLUMBIANA...SOUTHWESTERN BEAVER AND NORTHEASTERN
HANCOCK COUNTIES...
AT 701 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER EAST
LIVERPOOL... MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EAST LIVERPOOL... CALCUTTA...
OHIOVILLE... MIDLAND...
CHESTER... INDUSTRY...
SHIPPINGPORT... NEWELL...
NEW MANCHESTER... GEORGETOWN...
HOOKSTOWN... GLASGOW...
TOMLINSON RUN STATE PARK... LA CROFT...
RACCOON CREEK STATE PARK...
THIS INCLUDES INTERSTATE 376 IN PENNSYLVANIA BETWEEN MILE MARKERS 44
AND 45.
LAT...LON 4060 8028 4047 8047 4048 8052 4044 8052
4061 8064 4069 8053
TIME...MOT...LOC 2301Z 311DEG 14KT 4064 8057
KRAMARThe Pittsburgh radar (KPBZ), 30 km away, was scanning. The volume nearest the first event began at 23:17 UTC.
1 thunderstorm wind. Local standard time, as filed.
The public reported large tree limbs down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2016Every state in 2016This day in weather historyWarnings in West Virginia, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647935.